Butalbital/Acetaminophen (By mouth)
Treats the symptoms of tension headache. This medicine contains a barbiturate.
Butalbital/Acetaminophen Combination (About this – PubMed Health)
Uses of This Medicine
Butalbital and acetaminophen combination is a pain reliever and relaxant. It is used to treat tension headaches. Butalbital belongs to the group of medicines called barbiturates. Barbiturates act in the central nervous system (CNS) to produce their effects.
When you take butalbital for a long time, your body may get used to it so that larger amounts are needed to produce the same effects. This is called tolerance to the medicine. Also, butalbital may become habit-forming (causing mental or physical dependence) when it is used for a long time or in large doses. Physical dependence may lead to withdrawal side effects when you stop taking the medicine. In patients who get headaches, the first symptom of withdrawal may be new (rebound) headaches.
Some butalbital and acetaminophen combinations also contain caffeine. Caffeine may help to relieve headaches. However, caffeine can also cause physical dependence when it is used for a long time. This may lead to withdrawal (rebound) headaches when you stop taking it.
Butalbital and acetaminophen combination may also be used for other kinds of headaches or other kinds of pain as determined by your doctor.
These medicines are available only with your doctor’s prescription.
Other uses (PubMed Health)
How To Use
Your doctor will tell you how much medicine to use. Do not use more than directed.
This medicine is not for long-term use.
If this medicine upsets your stomach, you may take it with food or milk.
Missed dose: Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
Tell your doctor if you use anything else that makes you sleepy. Some examples are allergy medicine, narcotic pain medicine, and alcohol.
When Not To Use
This medicine is not right for everyone. Do not use it if you had an allergic reaction to butalbital or acetaminophen, or if you have porphyria.
This medicine may make you dizzy or drowsy. Do not drive or do anything that could be dangerous until you know how this medicine affects you.
This medicine can be habit-forming. Do not use more than your prescribed dose. Call your doctor if you think your medicine is not working.
Do not stop using this medicine suddenly. Your doctor will need to slowly decrease your dose before you stop it completely.
This medicine contains acetaminophen. Read the labels of all other medicines you are using to see if they also contain acetaminophen, or ask your doctor or pharmacist. Do not use more than 4 grams (4,000 milligrams) total of acetaminophen in one day.
Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and alcohol can increase this risk. Do not take acetaminophen without asking your doctor if you have 3 or more drinks of alcohol every day.
Tell any doctor or dentist who treats you that you are using this medicine. This medicine may affect certain medical test results.
Keep all medicine out of the reach of children. Never share your medicine with anyone.
Possible side effects
Summary More details
Call your doctor right away if you notice any of these side effects:
Dark urine or pale stools
Increase in how much or how often you urinate
Numbness in any part of your body
Severe drowsiness, confusion, shallow breathing, fainting
Unusual bleeding or bruising
Yellow skin or eyes
If you notice these less serious side effects, talk with your doctor:
Feeling like you are drunk
Muscle pain or weakness
Ringing in your ears
If you notice other side effects that you think are caused by this medicine, tell your doctor.
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
More side effects of this drug
Brand names include
Anolor 300, Bupap, Cephadyn, Dolgic LQ, Esgic, Esgic-Plus, Ezol, Fioricet, Geone, Margesic, Marten-Tab, Orbivan CF, Phrenilin, Phrenilin Forte, Tencon
There may be other brand names for this medicine.